Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 122, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 4:24 AM CDT for Douglas County, Todd County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 4:24 AM CDT (09:24 UTC)
- Expired
- Aug 14, 2020, 5:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Douglas County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 199 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2587 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WUUS53 KMPX 140924
SVRMPX
MNC041-153-141000-
/O.NEW.KMPX.SV.W.0122.200814T0924Z-200814T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
424 AM CDT Fri Aug 14 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Douglas County in west central Minnesota...
Northwestern Todd County in central Minnesota...
* Until 500 AM CDT.
* At 424 AM CDT, a severe thunderstorm was located near Evansville,
or 16 miles northwest of Alexandria, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Douglas and northwestern Todd Counties, including the
following locations... Miltona, Rose City, Millerville, Melby and
Leaf Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4633 9502 4604 9492 4594 9565 4610 9578
4611 9577 4611 9515 4629 9516
TIME...MOT...LOC 0924Z 259DEG 24KT 4606 9561
HAIL...1.50IN
WIND...60MPH
$$
ETA1 follow-up statement
266
WWUS53 KMPX 140946
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
446 AM CDT Fri Aug 14 2020
MNC041-153-141000-
/O.CON.KMPX.SV.W.0122.000000T0000Z-200814T1000Z/
Douglas MN-Todd MN-
446 AM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHERN DOUGLAS AND WEST CENTRAL TODD COUNTIES...
At 446 AM CDT, a severe thunderstorm was located near Parkers
Prairie, or 13 miles north of Alexandria, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clarissa, Evansville, Eagle Bend, Brandon, Leaf Valley, Miltona,
Millerville, Melby and Rose City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4604 9492 4594 9565 4610 9578 4611 9577
4611 9515 4616 9514 4622 9498
TIME...MOT...LOC 0946Z 259DEG 24KT 4609 9540
HAIL...1.00IN
WIND...60MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:10 AM CDT, 14 minutes earlier.
Area forecast discussion, Aug 14, 4:10 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 410 AM CDT Fri Aug 14 2020 .SHORT TERM...(Today through Saturday) Issued at 410 AM CDT Fri Aug 14 2020 A nearly stationary complex of showers and thunderstorms across central Minnesota will continue into mid morning. Good moisture transport will continually feed this convection and heavy rain rates are occurring and will continue for the next few hours. Some flash flooding is possible, but thunderstorms aren't as concentrated nor as intense as they once were. Some CAMs and the ECMWF sag this complex south all the way to southwest and south central MN, but this appears highly unlikely given current trends. HRRR has been handling it well, however, and the thought is it may sag south slowly while gradually dissipating completely by late morning. A northeastward propagating low pressure from north central SD this morning to northern MN during the afternoon will lift the warm front and remnant outflow boundaries from morning convection back north. Another complex of thunderstorms north of the surface low this morning will continue eastward to eastern ND by late morning. Surface temperatures within this complex may only be in the low to mid 50s. Thus, this increased baroclinicity along the surface boundary should result in a deepening low pressure center throughout the day. Gusty south winds and thermal ridging aloft will warm temperatures into the mid and upper 80s again area wide. Elevated mixed layer with mid level lapse rates greater than 8.5 C/km will overspread the warm sector in western MN by late morning. This very impressive EML will pinch off as it heads farther east by evening, but modest mid level lapse rates of 7.0 C/km are still expected as far east as western WI during the evening. A strong cold front will lag the leading edge of the EML by a few hours and begin to push into western MN during the mid afternoon. Dew point pooling along the front will enhance the degree of MLCAPE, possibly exceeding 4000 J/kg. Height falls and the frontal circulation will erode the cap and rapid development of thunderstorms is expected between 19-20Z on the surface front. Shear is highest along the front with bulk shear values of 40 kts possible. Shear vectors are more perpendicular to the convection, favoring the potential for supercells initially. While the strongest mid level winds lag behind the cold front, sufficient low level wind fields, particularly if surface winds are backed more SSE, will bring the threat for a few tornadoes. Otherwise, very large hail (greater than two inches) is the main threat with these supercells. The strong forcing along the front and a further eroding cap will allow gaps to fill in by evening and become primarily a damaging wind producing line across eastern Minnesota before weakening in Wisconsin. Some embedded tornadoes are still possible within this line if bulk shear vectors remain favorable into the evening. Model guidance is in very good agreement with timing and convective trends later today. Increased PoPs to 85-98% along the front for a period of a couple hours at any given location. Much cooler and drier air will follow tonight and lows should fall into the low to mid 50s. .LONG TERM...(Saturday night through Thursday) Issued at 410 AM CDT Fri Aug 14 2020 An intense ridge with heights around 600 dm centered over the southwest won't move much at all for the next 10 days. This will result in prevailing northwest flow until further notice. The trough will be confined to the eastern Great Lakes and east coast and most of the disturbances and upper energy should remain north and east of the Upper Midwest. Near normal temperatures and little or no precipitation are forecast through the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1058 PM CDT Thu Aug 13 2020 Few changes needed to going TAFs, with current TAFs matching up will with guidance coming in at 00z. Still some uncertainty with how far southeast the southern tail of the line of storms currently in northwest MN will build, but does look to come into at least central MN. Kept TAFs VFR, though as we saw yesterday, as diurnal cu-field gets going, plus the added moisture from the decaying remnants of the NW MN convection, we could see a few hours of MVFR cigs Friday morning, mainly for central MN. Only real change noted with 00z guidance with respect to storm threat Friday afternoon is the potential for a little less coverage of storms from the Twin Cities on south. KMSP...Still have a small threat of remnants of NW MN making it down here around 00z, but this looks unlikely given the weak shear and slow movements were are seeing now. The only advantage these storms will have in their favor is the very unstable atmosphere in place. Little has changed with thinking for TS threat Friday afternoon, with around 00z look like when a broken line moves through the MSP vicinity. /OUTLOOK FOR KMSP/ Sat-Tue...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...Borghoff LONG TERM...Borghoff AVIATION...MPG
Hazardous weather outlook, Aug 14, 3:17 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 317 AM CDT Fri Aug 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 150830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 317 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are likely early this morning over portions of central Minnesota. Severe weather is not expected with these storms, but locally heavy rainfall is possible. A line of thunderstorms is expected to develop this afternoon in western Minnesota, moving into eastern Minnesota and western Wisconsin during the evening. Numerous severe thunderstorms are possible with this activity. Damaging winds and very large hail are the primary hazards, but a few tornadoes are also possible. The severe weather threat will be greatest west of the Interstate 35 corridor in Minnesota before storms weaken in Wisconsin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed today and this evening. Borghoff
In the hours before
Special weather statement, Aug 14, 1:13 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 AM CDT Fri Aug 14 2020
MNZ041-042-140700-
Douglas-Todd-
113 AM CDT Fri Aug 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN DOUGLAS
AND TODD COUNTIES...
At 113 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Parkers Prairie, or 24 miles north of Alexandria, moving east at
35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Eagle Bend,
Carlos, Staples Airport, Bertha, Swanville, Hewitt and Miltona.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4637 9474 4635 9470 4636 9466 4628 9464
4592 9464 4591 9539 4611 9525 4611 9514
4637 9515
TIME...MOT...LOC 0613Z 275DEG 31KT 4624 9523
ETASpecial weather statement, Aug 14, 1:46 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
146 AM CDT Fri Aug 14 2020
MNZ041-140730-
Douglas-
146 AM CDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS COUNTY...
At 146 AM CDT, a strong thunderstorm was located near Alexandria,
moving southeast at 20 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alexandria, Carlos, Brandon, Holmes City, Leaf Valley, Miltona,
Garfield, Belle River, Nelson, Forada, Alexandria Airport and Rose
City.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4611 9515 4576 9514 4576 9550 4594 9574
4610 9539
TIME...MOT...LOC 0646Z 296DEG 18KT 4589 9546
ETASpecial weather statement, Aug 14, 1:55 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
155 AM CDT Fri Aug 14 2020
MNZ042-043-140730-
Morrison-Todd-
155 AM CDT Fri Aug 14 2020
...A LINE OF STORMS WILL AFFECT TODD AND NORTHWESTERN MORRISON
COUNTIES...
At 155 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Motley to near Carlos. Movement was
southeast at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Long Prairie, Browerville, Clarissa, Motley, Randall, Eagle Bend,
Lake Osakis, Little Sauk, Cushing, Round Prairie, West Union and
Clotho.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4635 9470 4636 9467 4631 9455 4633 9443
4629 9435 4627 9434 4623 9440 4617 9437
4577 9496 4578 9514 4620 9515 4637 9474
TIME...MOT...LOC 0655Z 313DEG 24KT 4632 9469 4597 9520
ETASpecial weather statement, Aug 14, 2:45 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT Fri Aug 14 2020
MNZ041>043-048-049-140900-
Morrison-Stearns-Pope-Douglas-Todd-
245 AM CDT Fri Aug 14 2020
...A LINE OF STORMS WILL AFFECT SOUTHEASTERN DOUGLAS...NORTHEASTERN
POPE...TODD...NORTHWESTERN STEARNS AND WESTERN MORRISON COUNTIES...
At 244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Saint Mathias to 6 miles southeast
of Lake Osakis. Movement was east at 15 mph. Torrential rainfall is
also occurring with these storms, with radar indicating rainfall
rates of 1.5 to 2 inches per hour.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Alexandria, Little Falls, Sauk Centre, Long Prairie, Browerville,
Clarissa, Motley, Randall, Eagle Bend, Carlos, Upsala and Swanville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4631 9455 4633 9443 4629 9435 4627 9434
4623 9440 4616 9437 4615 9398 4578 9464
4556 9515 4576 9548 4589 9554 4636 9466
TIME...MOT...LOC 0744Z 291DEG 11KT 4620 9429 4581 9507
ETASpecial weather statement, Aug 14, 3:03 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 AM CDT Fri Aug 14 2020
MNZ041-141100-
Douglas-
303 AM CDT Fri Aug 14 2020
...MINOR FLOODING IS EXPECTED...
* Special Weather Statement for...
Douglas County in Minnesota...
* Until 600 AM CDT.
* At 303 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms, with minor flooding ongoing or expected to begin
shortly in the area. Radar estimates around 2 inches of rain have
fallen in the last hour. Minor street flooding is expected in
Alexandria and Carlos.
* Locations impacted include...
Alexandria, Carlos and Alexandria Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency or the
National Weather Service in the Twin Cities when you can do so
safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4599 9529 4583 9531 4582 9535 4586 9546
4601 9536 4601 9530
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Douglas | 66 min |
| Aug 14, 1:13 AM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Aug 14, 1:46 AM CDT | Special Weather Statement | MPX | Douglas | 44 min |
| Aug 14, 1:55 AM CDT | Special Weather Statement | MPX | Todd | 35 min |
| Aug 14, 2:45 AM CDT | Special Weather Statement | MPX | Morrison, Todd | 75 min |
| Aug 14, 3:03 AM CDT | Special Weather Statement | MPX | Douglas | 3 hr |
| Aug 14, 5:08 AM CDT | Flash Flood Warning | MPX | Douglas, Morrison, Todd | 5 hr |
| Aug 14, 5:25 AM CDT | Special Weather Statement | MPX | Morrison | 35 min |
| Aug 14, 5:35 AM CDT | Special Weather Statement | MPX | Douglas | 40 min |
| Aug 14, 6:15 AM CDT | Special Weather Statement | MPX | Stearns | 45 min |
| Aug 14, 6:54 AM CDT | Special Weather Statement | MPX | Stearns | 66 min |
| Aug 14, 8:04 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 41 min |
| Aug 14, 8:25 AM CDT | Special Weather Statement | MPX | Sherburne | 65 min |
| Aug 14, 8:54 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 66 min |
| Aug 14, 10:03 AM CDT | Special Weather Statement | MPX | Wright | 72 min |
| Aug 14, 3:52 PM CDT | Tornado Warning | MPX | Douglas | 38 min |
| Aug 14, 4:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 31 min |
| Aug 14, 4:24 PM CDT | Tornado Warning | MPX | Morrison, Todd | 36 min |
| Aug 14, 4:40 PM CDT | Special Weather Statement | MPX | Wright | 35 min |
| Aug 14, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 28 min |
| Aug 14, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 35 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 47 min |
| Aug 14, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 30 min |
| Aug 14, 5:17 PM CDT | Special Weather Statement | MPX | Wright | 43 min |
| Aug 14, 5:18 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns, Todd | 42 min |
| Aug 14, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 31 min |
| Aug 14, 5:35 PM CDT | Tornado Warning | MPX | Morrison | 25 min |
| Aug 14, 5:38 PM CDT | Tornado Warning | MPX | Benton, Morrison, Stearns | 37 min |
| Aug 14, 5:40 PM CDT | Tornado Warning | MPX | Stearns | 35 min |
| Aug 14, 5:41 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker, Stearns | 34 min |
| Aug 14, 5:43 PM CDT | Tornado Warning | MPX | McLeod | 32 min |
| Aug 14, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 45 min |
| Aug 14, 5:58 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 32 min |
| Aug 14, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne, Stearns | 44 min |
| Aug 14, 6:04 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 26 min |
| Aug 14, 6:09 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 21 min |
| Aug 14, 6:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Wright | 32 min |
| Aug 14, 6:17 PM CDT | Tornado Warning | MPX | Meeker | 28 min |
| Aug 14, 6:21 PM CDT | Tornado Warning | MPX | Carver, Scott, Sibley | 24 min |
| Aug 14, 6:24 PM CDT | Tornado Warning | MPX | Kanabec, Mille Lacs | 36 min |
| Aug 14, 6:28 PM CDT | Tornado Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs | 32 min |
| Aug 14, 6:43 PM CDT | Special Weather Statement | MPX | Benton | 92 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 30 min |
| Aug 14, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 15 min |
| Aug 14, 6:53 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs, Sherburne | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.